Akathisia is an inner sense of restlessness that can compel patients to move about as they are unable to tolerate sitting still. This side effect commonly occurs early during treatment but can occur at any point, particularly if the dose is changed. It can be so distressing that it has been linked to suicides. If akathisia is not recognized, pacing in a patient on antipsychotics can be falsely attributed to psychotic agitation. In this clinical scenario, increasing the antipsychotic would worsen akathisia and the patient’s distress. Tardive akathisia is a poorly understood phenomenon where akathisia may persist even after antipsychotics were discontinued.
If you would like more information on this topic, or would like to provide any feedback, please send us a message using our consultation system. Be sure to let us know about which tip you are writing. We would love to hear from you, and the consultation system is free to use and confidential. Thank you!